Clinical course after stopping lamivudine in chronic hepatitis B patients with lamivudine-resistant mutants
Article first published online: 19 JAN 2004
Alimentary Pharmacology & Therapeutics
Volume 19, Issue 3, pages 323–329, February 2004
How to Cite
Wong, V. W.-S., Chan, H. L.-Y., Wong, M. L., Tam, J. S.-L. and Leung, N. W.-Y. (2004), Clinical course after stopping lamivudine in chronic hepatitis B patients with lamivudine-resistant mutants. Alimentary Pharmacology & Therapeutics, 19: 323–329. doi: 10.1111/j.1365-2036.2004.01845.x
- Issue published online: 20 JAN 2004
- Article first published online: 19 JAN 2004
- Accepted for publication 9 November 2003
Background : The efficacy of lamivudine therapy in chronic hepatitis B is well established. However, drug-resistant YMDD mutants emerge with extended therapy. This may result in the resurgence of viral replication, the return of hepatitis and histological deterioration.
Aim : To study the safety of stopping lamivudine when the drug is no longer effective.
Methods : In the 5-year Asian Lamivudine Study, 34 patients from a single centre were included in this study. They had harboured YMDD mutants for at least 2 years. Lamivudine was discontinued and they were followed up at regular intervals. Clinical symptoms, liver biochemistry and viral serology were monitored.
Results : In a median follow-up of 20 months after stopping lamivudine (range, 7–39 months), 20 of the 34 patients (58.8%) had elevated alanine aminotransferase (ALT), 13 patients (38.2%) had elevated ALT one to five times the upper limit of normal and seven patients (20.6%) had an ALT flare (ALT more than five times the upper limit of normal with detectable hepatitis B virus DNA). There was no liver decompensation. ALT flare could be predicted by ALT over twice the upper limit of normal at the time of stopping lamivudine (P = 0.037).
Conclusions : It is relatively safe to stop lamivudine after YMDD mutants have emerged. ALT levels greater than or equal to twice the upper limit of normal at the time of stopping lamivudine have a higher risk for ALT flare.